Utah, 2023Heavy Snow and Winter Weather in Utah, January 2 to 4, 2023
January 2 to 4, 2023 · NWS GJT · 3 events in 3 counties and zones
Additional moisture associated with an ongoing atmospheric river event resulted in continued moderate to heavy snow for the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional moisture associated with an ongoing atmospheric river event resulted in continued moderate to heavy snow for the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 2, 6:15 PM MST, 45 minutes earlier.
Area forecast discussion, Jan 2, 6:15 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
615 PM MST Mon Jan 2 2023
.UPDATE...
Issued at 612 PM MST Mon Jan 2 2023
Allowed the winter storm warnings and various advisories to fall
off as the low pressure and cold front are moving away from the
CWA. Everything looks on track for wraparound flow as well as the
next little disturbance to bring another round of snow through
tomorrow so the advisories issued earlier remain in effect.
Anyone else thinking they've had enough of winter yet?
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 318 PM MST Mon Jan 2 2023
The storm that just keeps on giving will continue to deliver
snow...until it doesn't. The closed low, now elongated across the
CWA, has a notable line of dry air and clear skies (other than
patchy low stratus) along the Divide and a stream of overcast
clouds across much of eastern Utah and portions of western
Colorado. The broad swath of cloud cover will spread across the
rest of Western Colorado this afternoon, regurgitating more snow
from mountain tops down to warm-desert-valley floors. Cold air
wrapping around the north- northwest periphery of this counter-
clockwise rotation has created a sharp boundary with convective
processes driving snow levels downward and bumping up snowfall
intensities. Phase shifts were observed earlier today across the
Moab/Canyonlands Hwy 191-corridor where precipitation quickly
transitioned to snow as the boundary engulfed the valley. In
addition, clearing from this morning allowed exposed surfaces to
warm up just enough for SBCAPE to nose into triple digits. This
may not seem like anything significant for those severe weather
junkies, but a wiggle of instability is plenty to generate heavy
snow, strong winds and thus, plummet visibility across the Western
Slope. Team GJT decided to push all winter highlights back to 6
PM while evaluating the morning's conditions and potential for
convective snow showers across southwest Colorado this afternoon.
Concerns have materialized as I write this AFD, making for
hazardous travel and rapidly changing conditions across the Hwy
160 corridor. Would expect similar conditons to materialize for
the center of the state over the next few hours, making for
periods of dangerous travel during this evening's commute. GJT, as
a side note, has been a little late to the party, but the low
cloud deck will eventually cave in over the city and drop T and
Td below freezing this evening. After a three day holiday weekend
(for most), plan a little extra time for any commute in the
morning as a few inches of snow/slushy snow across the Grand
Valley tends to impede the flow of traffic.
The upper level low takes a northerly track this evening, landing over
south-central Wyoming tonight. As a result, northwest to westerly
winds aloft will continue to wrap moisture around the low and
across the CWA. In addition, the next weak trough upstream slides
in, right on the heels of this prolonged winter storm. This
wiggle in planetary waves shifts winds back towards zonal flow
and punches one more round of anomalously moist air across the
region. Orographics, weak dynamic lift and PWAT running from
100-150 percent of normal will be sufficient to keep the snow
machine cranking through Tuesday evening. Conditions finally
clear from west to east Tuesday night as a ridge of high pressure
shimmies across the Great Basin and dry air erodes through the
saturated atmosphere.
All said and done, we've decided to keep winter products painted
across the CWA to account for additional snow tonight and
tomorrow. However, snowfall coverage and rates drop with
additional accumulations, so extending Winter Storm Warnings yet
again didn't seem applicable. Thus, we've decided to run Winter
Weather Advisories for most mountain zones tonight through
Wednesday morning. Sided on the error of caution for end times,
but would not be surprised if highlights drop off early due to
dwindling snow Tuesday night. Maybe we'll see the sun in the long
term, but until then...no, more snow.
.LONG TERM...(Wednesday through Monday)
Issued at 318 PM MST Mon Jan 2 2023
Another moderate/strong AR will be arriving to the central
California coast on Wednesday while a transitory ridge will be
working through the Rockies. The warm advection aloft should
finally cut off the snow machine except for some stubborn high
peak orographics along the divide. The upstream terrain will be
efficient at squeezing out a large bulk of the AR moisture but
some will arrive for our use by as early as Thurdsay morning. For
the most part this should just mainly be in the form of high
cloudiness but probably can not rule out some very light mountain
snowfall through the day. There is also a very small probability
that if this moisture is a bit more robust...a seeder-feeder
situation could set up if some lower valley stratus is able to
form under the developing inversions. Not very confident in that
or really much of my winter forecast skills lately. The bulk of
the moisture arrives late Thursday along with the dynamics from
the splitting upstream trough. Without the anomalous moisture
advection of a last few AR events this storm...snow should
dominate the precipitation type. This will seem like a minor bump
in the road compared to the last few storms but we could see some
amounts over 6 inches in some of our northern and central mountain
ranges. Lots of time to dial that one in which is good because
model agreement going in to the weekend and early next week is a
bit of a mess in the mid latitudes. Overall looks like
temperatures will settle back to near normal as we won't be
bringing in the warm air or pulling down any arctic air over this
forecast period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 501 PM MST Mon Jan 2 2023
Widespread MVFR/IFR conditions are moving back in on the backside
of the low pressure system that has moved to the Front Range. Low
to midlevel broken to overcast ceilings will be the rule and with
intermittent snow occurring overnight and tomorrow morning. These
low ceilings will cause ILS breakpoints to be reached for most
TAF sites. HREF guidance is also suggesting low clouds will hang
around for much of the day tomorrow so don't look for much
improvement tomorrow either. Expect plenty of mountain
obscurations as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 PM MST Tuesday for COZ003-
017>019.
Winter Weather Advisory until 6 AM MST Wednesday for COZ004-009-
010-012-013.
Winter Weather Advisory until noon MST Tuesday for COZ006.
UT...Winter Weather Advisory until 6 PM MST Tuesday for UTZ028.
&&
UPDATE...TGR
SHORT TERM...ERW
LONG TERM...15
AVIATION...TGRHazardous weather outlook, Jan 2, 3:55 AM MST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MST Mon Jan 2 2023
COZ001>014-017>023-UTZ022>025-027>029-031100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MST Mon Jan 2 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread mountain snow will continue today and tonight as a
strong and moist Pacific Storm moves through the area. 5 to 10
inches of additional snowfall are expected across most mountain
areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow continues Tuesday and Tuesday night bringing an additional 2
to 4 inches of snow. A weak system is possible Thursday night
through Friday night, though snowfall isn't expected to be all
that heavy with this system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Jan 2, 3:52 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 PM MST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM SNOW 4 E CAMP BIRD 37.97N 107.66W
01/02/2023 M4.0 INCH OURAY CO DEPT OF HIGHWAYS
SWE .4 INCHES.
&&
TGRLocal storm report, Jan 2, 3:53 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HEAVY SNOW RED MOUNTAIN PASS 37.90N 107.71W
01/02/2023 M12.0 INCH OURAY CO DEPT OF HIGHWAYS
1.4 INCHES SWE.
&&
TGRLocal storm report, Jan 2, 3:55 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HEAVY SNOW MOLAS PASS 37.74N 107.70W
01/02/2023 M13.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
1.0 INCH SWE.
&&
TGRLocal storm report, Jan 2, 3:56 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
356 PM MST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY SNOW COAL BANK PASS 37.70N 107.78W
01/02/2023 M15.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
1.6 INCHES SWE.
&&
TGRHeavy Snow, La Sal & Abajo Mountains
- When
- January 2, 7:00 PM MST to January 4, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Eastern Uinta Mountains
- When
- January 3, 2:00 AM MST to January 4, 5:30 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Tavaputs Plateau
- When
- January 3, 8:00 AM MST to January 4, 6:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Generally 3 to 5 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062912, 1062910, 1062911.